Florida, 2018

Flood in Florida, August 2, 2018

August 2, 2018 · NWS JAX · 1 event in 1 county or zone

A passing mid level short wave trough combined with moist SW steering flow enhanced diurnally driven sea breeze convection, which triggered a few strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A passing mid level short wave trough combined with moist SW steering flow enhanced diurnally driven sea breeze convection, which triggered a few strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 2, 8:42 AM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 2, 8:42 AM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
942 AM EDT Thu Aug 2 2018

.UPDATE...There are two areas of convection at this time, one over
the southern Big Bend with cells moving northward, and then other
over the offshore waters 20 to 60 nautical miles offshore.
A trough resides west of region over the southeast U.S. while high
pressure ridge still persists over the western Atlantic.
Precipitable water values are between 1.9 to 2.1 inches with
cooler mid levels with the upstream trof. A strong shortwave in
the mid levels currently over the Panhandle is anticipated to
move NE along the eastern periphery of the trof across the SE US
just NW of SE GA/NE FL. This feature will increase lift/energy in
the atmosphere this late morning and afternoon across all of NE
FL/SE GA, in concert with normal daytime heating.

HRRR/NAM12 still indicated that both Gulf Coast/Atlc Coast sea
breeze fronts pushing inland will initiate numerous to widespread
showers and storms by the afternoon hours with a slightly earlier
time-frame than previous days by a couple of hours. Max temps
will be tempered in the mid/upper 80s with cloud cover and early
start of convection. Scattered strong to isolated severe storms
possible once again with strong gusty winds of 40-60 mph possible
along with locally heavy rainfall of 1-3" in the heaviest of
storms as they track off towards the NE at 20-30 mph.

The Atlantic Coast sea breeze is expected to push slightly
further inland today and make it between the I-95 and US 301
corridors but activity should still push back towards the coastal
counties and beaches by late in the day. Lift/Energy pull
northeast away from the region tonight and still expect similar
winding down of convection during the evening hours with just a
few isolated showers/storms lingering after midnight...mainly
closer to the trof axis over inland SE GA or over the Atlc Coastal
Waters with other areas rain-free. Overnight lows still expected
in the lower to middle 70s, not too far from climo values.

&&

.AVIATION...Expect mainly VFR conds through the rest of the
morning until storms develop around 18z and impact TAF sites in
the 19-23z time frame with potential gusty winds and IFR/MVFR
conds and have left TEMPO groups. Nocturnal wind down of storm
anticipated with VFR conditions through most of the night-time
hours with perhaps storms lingering near KSSI and KSGJ early
night-time hours. VFR conditions anticipated during the morning
daylight hours.

&&

.MARINE...
Pressure gradient between the low pressure trof over the GOMEX and
Wrn Atlc High pressure will continue today with S-SE winds
approaching 15-20 knots and seas 3-5 ft and will keep Small Craft
Exercise Caution headline in the forecast. The southerly flow
will slowly weaken to 10-15 knots on Fri before becoming E-SE
around 10 knots as high pressure ridge lifts NE of the waters over
the weekend.

Rip Currents: Moderate Risk continues to due to the S/SE flow
along the coast and elevated surf/breakers in the 2-3 ft range.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  71  88  72 /  80  40  60  40
SSI  85  77  86  77 /  70  50  50  30
JAX  88  74  89  74 /  80  40  50  30
SGJ  87  75  87  76 /  60  50  40  20
GNV  89  72  90  72 /  80  30  40  30
OCF  89  72  90  73 /  70  30  40  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Cordero/Peterson/Bricker

In the hours before

Special weather statement, Aug 2, 11:23 AM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1223 PM EDT THU AUG 2 2018

GAZ132-133-021645-
Coffee GA-Jeff Davis GA-
1223 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEE AND WEST CENTRAL
JEFF DAVIS COUNTIES UNTIL 1245 PM EDT...

At 1222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pridgen, or near Broxton, moving north at 45 mph.

Excessive cloud-to-ground lightning and wind gusts of 35 to 45 mph
can be expected along with possible minor damage.

Locations impacted include...
Douglas, Broxton, Ambrose and Pridgen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3147 8313 3148 8311 3151 8308 3156 8306
      3161 8305 3164 8301 3166 8301 3166 8300
      3172 8300 3175 8298 3178 8289 3178 8287
      3181 8283 3140 8284 3143 8314 3145 8314
TIME...MOT...LOC 1622Z 196DEG 37KT 3169 8296

CORDERO
Special weather statement, Aug 2, 12:45 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
145 PM EDT THU AUG 2 2018

GAZ132-149-021830-
Atkinson GA-Coffee GA-
145 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE AND WESTERN
ATKINSON COUNTIES UNTIL 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willacoochee, moving northeast at 40 mph.

Wind gusts of 35 to 45 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Willacoochee, Broxton and Ambrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3148 8311 3156 8306 3161 8306 3164 8301
      3169 8299 3171 8296 3166 8286 3146 8288
      3119 8294 3119 8305 3123 8305 3128 8303
      3131 8306 3133 8306 3140 8314 3143 8314
      3147 8315
TIME...MOT...LOC 1745Z 205DEG 36KT 3135 8312

CORDERO
Special weather statement, Aug 2, 1:02 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
202 PM EDT THU AUG 2 2018

FLZ036-021845-
Alachua FL-
202 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ALACHUA COUNTY UNTIL 245
PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm over
High Springs, or 12 miles southwest of Worthington Spring, moving
north at 40 mph.

Wind gusts of 35 to 45 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Alachua, High Springs, Archer, Newberry and La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2954 8256 2954 8265 2982 8266 2987 8259
      2992 8257 2993 8253 2995 8252 2995 8251
      2993 8247 2992 8242 2988 8240 2949 8250
      2948 8255
TIME...MOT...LOC 1801Z 199DEG 35KT 2982 8259

CORDERO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Duval

When
August 2, 1:04 PM EST to 1:30 PM EST
Where
Duval County, 2.83 mi SSE of Jacksonville to 3.01 mi SSW of Lake Forest
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.310, -81.660

Around 2 pm, local media reported flooding at the intersection of Riverside Avenue and Osceola. Water was about car tire high in depth. Also around 2 pm, flooded roadways were reported at San Marco Blvd and Nira Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780978.